Alert archive / Kansas / Freeze Warnings in 2023
Freeze Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Apr 21, 2023, 1:04 PM CDT for Ellis County, Pawnee County, Rush County, Kansas. It took effect at Apr 22, 2023, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2023, 1:04 PM CDT (18:04 UTC)
- In effect from
- Apr 22, 2023, 12:00 AM CDT
- Expired
- Apr 22, 2023, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS73 KDDC 211804 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 104 PM CDT Fri Apr 21 2023 KSZ031-046-065-221400- /O.NEW.KDDC.FZ.W.0002.230422T0500Z-230422T1400Z/ /O.NEW.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/ Ellis-Rush-Pawnee- Including the cities of Pfeifer, Hays, La Crosse, and Larned 104 PM CDT Fri Apr 21 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY... ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. For the Freeze Watch, sub-freezing temperatures as low as 27 possible. * WHERE...Ellis, Rush and Pawnee Counties. * WHEN...For the Freeze Warning, from midnight tonight to 9 AM CDT Saturday. For the Freeze Watch, from late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ066-221400- /O.NEW.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/ Stafford- Including the cities of St. John, Stafford, and Macksville 104 PM CDT Fri Apr 21 2023 ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Stafford County. * WHEN...From late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
397 WWUS73 KDDC 220657 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 157 AM CDT Sat Apr 22 2023 KSZ031-046-065-230045- /O.UPG.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/ /O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/ /O.CON.KDDC.FZ.W.0002.000000T0000Z-230422T1400Z/ Ellis-Rush-Pawnee- Including the cities of Pfeifer, Hays, La Crosse, and Larned 157 AM CDT Sat Apr 22 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 31. For the second Freeze Warning, sub-freezing temperatures as low as 27 expected. * WHERE...Ellis, Rush and Pawnee Counties. * WHEN...For the first Freeze Warning, until 9 AM CDT this morning. For the second Freeze Warning, from midnight tonight to 9 AM CDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ066-230045- /O.UPG.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/ /O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/ Stafford- Including the cities of St. John, Stafford, and Macksville 157 AM CDT Sat Apr 22 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Stafford County. * WHEN...From midnight tonight to 9 AM CDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ064-078>081-230045- /O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/ Hodgeman-Ford-Edwards-Kiowa-Pratt- Including the cities of Jetmore, Hanston, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 157 AM CDT Sat Apr 22 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Hodgeman, Ford, Edwards, Kiowa and Pratt Counties. * WHEN...From midnight tonight to 9 AM CDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
832 WWUS73 KDDC 221358 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 858 AM CDT Sat Apr 22 2023 KSZ031-046-065-230015- /O.EXP.KDDC.FZ.W.0002.000000T0000Z-230422T1400Z/ /O.CON.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/ Ellis-Rush-Pawnee- Including the cities of Pfeifer, Hays, La Crosse, and Larned 858 AM CDT Sat Apr 22 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Ellis, Rush and Pawnee Counties. * WHEN...From midnight tonight to 9 AM CDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ064-066-078>081-230015- /O.CON.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/ Hodgeman-Stafford-Ford-Edwards-Kiowa-Pratt- Including the cities of Jetmore, Hanston, St. John, Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 858 AM CDT Sat Apr 22 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Hodgeman, Stafford, Ford, Edwards, Kiowa and Pratt Counties. * WHEN...From midnight tonight to 9 AM CDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Apr 21, 1:00 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 21, 1:00 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 100 PM CDT Fri Apr 21 2023 ...updated aviation... .SHORT TERM...(This afternoon through Saturday evening) Issued at 111 PM CDT Fri Apr 21 2023 A quiet night is expected across the FA tonight. High pressure will prevail across the greater region. There will be a piece of energy that will move across the state through the overnight hours. The main impact from this will be some mid level clouds. The NW winds will eventually turn NE through the overnight period and may briefly increase in magnitude this occurs. Otherwise, lows around 30F in the northern counties to mid to upper 30s across the southern zones. Will be issuing a freeze warning for central Kansas as these counties are the more susceptible for freeze damage per our latest guidance as well some interoffice collaboration. For Saturday, a tranquil weather pattern is expected as high pressure continues to prevail across the greater region. Highs tomorrow should top out in the lower to mid 50s. Some minor good news with the cooler highs is that the fire danger will be low tomorrow and we can get a continued break from the fire danger. NE winds will blow 10 to 20 mph through much of the day. .LONG TERM...(Sunday through Thursday) Issued at 111 PM CDT Fri Apr 21 2023 Another fairly cold morning is expected Sunday morning. Lows will bottom out in the upper 20s across central Kansas to lower to mid 30s across the rest of the FA. Will eventually issue a freeze watch for central Kansas later on in the shift. Here, these counties are the most susceptible to freeze damage per our local guidance and interoffice coordination. The counties in the NW and W won't see freeze headlines until April 24th per our local office guidance. Having said that, might be best to cover any plants (or bring them inside) and consider any potential impacts on sprinkler systems if they have been turned on already. So the $64000 question on everyones mind... and the real meat and potatoes of the forecast... will we get rain next week?! Well I am cautiously optimistic. The deterministic models are doing what the do... waffling back and forth between wet and dry per each individual run as far as rain amounts are concerned and location. They are not particularly useful at this time. Both the GFS and ECMWF ensembles also so a considerable spread between wet and dry solutions. The bottom line, it is way too early to even speculate on specific rain amounts and location. Right now we are watching both deterministic and ensemble runs to see if there is any particular trend in one way or another. Right now that trend is ambiguous. The overall trend of us seeing something versus nothing seems to be holding true. Regardless of what happens, our area could see a very beneficial stratiform rain with no severe weather that could potentially cover a large area. What a welcomed weather pattern change after months of getting dryslotted (missing precipitation), covered in a thick dust, and having wildfire concerns. Check back on the forecast as we will be able to fine tune the rain amounts as confidence and the trend increases and becomes more clear. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1111 AM CDT Fri Apr 21 2023 VFR expected through TAF pd. Some mid level clouds will move across the terminals in the morning, but no further flight reductions are expected. NW 5-15 kt will continue today, becoming NE 10-20 kt tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 33 54 34 / 0 10 10 10 GCK 61 32 53 33 / 0 10 10 10 EHA 64 34 53 33 / 0 0 0 30 LBL 64 34 54 33 / 0 10 0 30 HYS 60 30 55 28 / 0 0 0 0 P28 67 38 57 35 / 0 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Apr 21, 2:44 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 244 AM CDT Fri Apr 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-220745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 244 AM CDT Fri Apr 21 2023 /144 AM MDT Fri Apr 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated fire danger mainly for areas along and north of highway 50 where northwest winds will be 15-25 mph with gusts to 35 and relative humidity values will fall to around 15-20%. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frost will be possible Sunday morning for areas from Wakeeney to St. John as lows fall into the upper 20s to lower 30s. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:04 PM CDT | Freeze Watch | DDC | Ellis, Pawnee, Rush, Stafford | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.